HEARING TIPS

Hearing Loss Can be Caused by Some Common Medications

Medications that cause hearing loss and tinnitus.

It’s normal to check out the side effects of a medication when you begin taking it. Can you expect to feel Nauseous or to have a dry mouth? A more severe side effect that can potentially occur is hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can cause this problem is unclear, but there are at least 130 that are known to be ototoxic. What are some of the common ones you should look out for and why?

A Little About Ototoxicity

What happens to cause hearing loss after you swallow your medication. these drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that comprises the cochlea. It helps regulate balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Tinnitus is caused by some drugs while others lead to hearing loss. Tinnitus is a phantom sound people hear that usually presents as:

  • A windy sound
  • Popping
  • Thumping
  • Ringing

When you discontinue the medication, the tinnitus normally stops. Some ototoxic drugs, on the other hand, can lead to permanent loss of hearing.

What Drugs Put You at Risk?

You may be shocked by the list of drugs that can lead to temporary or permanent hearing loss. Many of them you could have in your medicine cabinet right now, and there’s a chance you take them before you go to bed or when you are in pain.

Over the counter pain relievers top the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, are included on this list. The hearing issues induced by these drugs are normally reversible when you quit taking them.

Coming in a close second for common ototoxic medications are antibiotics. Some antibiotics are ototoxic but many aren’t. You might have heard of some of these that aren’t:

  • Gentamycin
  • Erythromycin
  • Vancomycin

When you quit taking the antibiotics the issue clears up as with painkillers. The common list of other drugs include:

  • Quinine
  • Quinidine
  • Chloroquine

Compounds That Cause Tinnitus

Some diuretics can result in tinnitus, such as brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Nicotine
  • Tonic water
  • Caffeine
  • Marijuana

When you get up every morning and have your morning coffee you expose your body to a substance that may cause tinnitus. The good news is it will pass once the drug leaves your system. Ironically, some drugs doctors give to treat tinnitus are also on the list of potential causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

The prescribed amount should be less than what triggers ringing, though.

Ototoxicity Has Specific Symptoms

They vary depending on the medication and your ear health. Normally, you can expect anything from mildly annoying to completely incapacitating.

Look for:

  • Tinnitus
  • Hearing loss on one or both sides
  • Difficulty walking
  • Poor balance
  • Blurring vision
  • Vomiting

Get in touch with your physician if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should always take what your doctor tells you to. Remember, often the changes in your hearing or balance are temporary. You should be comfortable asking your doctor if a medication is ototoxic though, and make sure you talk about the possible side effects of any drug you take, so you stay aware. You should also make an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today